Alert archive / North Carolina / Special Weather Statements in 2014

Special Weather Statement, NWS Newport/Morehead City, NC

August 18, 2014Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 18, 2014, 4:12 PM EDT for Pamlico County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 4:12 PM EDT (20:12 UTC)
Expired
Aug 18, 2014, 5:00 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 24 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WWUS82 KMHX 182012
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 PM EDT MON AUG 18 2014

NCZ080-092>095-182100-
BEAUFORT-CARTERET-CRAVEN-JONES-PAMLICO-
412 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CARTERET...
BEAUFORT...CRAVEN AND JONES COUNTIES THROUGH 500 PM EDT...

AT 411 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LONG LAKE...OR ABOUT 6 MILES WEST OF HAVELOCK...MOVING NORTHEAST AT
25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHERRY POINT AIR
STATION...CHERRY BRANCH FERRY TERMINAL...ARAPAHOE...JANEIRO...
ORIENTAL...PAMLICO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3493 7720 3506 7700 3501 7697 3495 7688
      3495 7682 3492 7677 3494 7673 3496 7670
      3499 7671 3501 7669 3496 7681 3507 7700
      3525 7670 3508 7658 3501 7668 3500 7662
      3498 7659 3501 7653 3492 7646 3476 7710
TIME...MOT...LOC 2011Z 243DEG 21KT 3494 7697

$$

2

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:43 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 18, 3:43 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT MON AUG 18 2014

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND OVER THE AREA FROM OFFSHORE THROUGH
TUESDAY WITH A TROUGH OF LOW PRESSURE INLAND. A WEAK COLD FRONT
WILL MOVE IN FROM THE NORTH TUESDAY NIGHT...THEN RETURN NORTH
WEDNESDAY. THE FRONT WILL MEANDER JUST NORTH AND WEST OF THE AREA
THROUGH THE END OF THE WEEK. THE FRONT WILL FINALLY PUSH THROUGH
THE AREA FRIDAY NIGHT INTO EARLY SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM MON...CONVECTION RAMPING UP QUICKLY THIS AFTERNOON AS
SHORTWAVE ENERGY APPROACHES WITH A MOIST AND HIGHLY UNSTABLE
ENVIRONMENT IN PLACE ACROSS EASTERN NC...SPC MESOANALYSIS SHOWING
PWATS AROUND 2" AND CAPE VALUES 3000-5000J/KG. SHEAR LOOKS
MARGINAL...AROUND 25-30KT BULK SHEAR...BUT GIVEN OTHER
ENVIRONMENTAL FACTORS COULD SEE STRONG AND A FEW SEVERE STORMS
ACROSS THE REGION THIS AFTERNOON. SPC HAS UPGRADED THE REGION TO
SLIGHT RISK OF SEVERE THIS AFTERNOON. DAMAGING WIND GUSTS AND
LARGE HAIL ARE THE PRIMARY SEVERE THREATS. WITH PWATS AROUND 2"
LOCALLY HEAVY DOWNPOURS WILL BRING THE POTENTIAL FOR FLOODING OF
LOW LYING OR POOR DRAINAGE AREAS.

THE SHORTWAVE PUSHES OFFSHORE OVERNIGHT WITH SFC LOW PRES
TRACKING EASTWARD ALONG A STALLED BOUNDARY DRAPED ACROSS SOUTHERN
VA. THE LOW IS PROGGED TO BE POSITIONED ACROSS HAMPTON ROADS AND
NE NORTH CAROLINA BY 12Z TUES. BEST PRECIP CHANCES SHIFTS TO THE
COASTAL SECTIONS DURING THE LATE EVENING HOURS AND PUSHES OFF THE
COAST LATE TONIGHT. OVERNIGHT LOWS IN THE LOW/MID 70S.

&&

.SHORT TERM /TUESDAY/...
AS OF 245 PM MON...SURFACE LOW PRES SLIDES OFF THE VA COAST TUES
WITH THE TRAILING COLD FRONT PUSHING INTO THE REGION. LOW LEVEL
CONVERGENCE ALONG THE BOUNDARY AND ADDITIONAL SHORTWAVE ENERGY
MOVING THROUGH ALOFT WILL PROVIDE SUPPORT FOR CONVECTION...
ESPECIALLY THROUGH PEAK HEATING. IT WILL BE ANOTHER HOT DAY WITH
HIGHS AROUND 90 AND HEAT INDICIES AROUND 100F ALLOWING FOR STRONG
INSTABILITY AND MODEL SOUNDINGS SHOWING 3000-4000J/KG OF CAPE
DURING THE AFTERNOON ALLOWING FOR THE POTENTIAL FOR STRONG STORMS.
SHEAR REMAINS WEAK...GENERALLY LESS THAN 15 KT...WITH WEAK MID
LEVEL LAPS RATES SO THE POTENTIAL FOR SEVERE WILL BE LOW. PWATS
CONTINUE AROUND 2" OR GREATER SO THE POTENTIALLY FOR HEAVY
DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM MONDAY...A COMPLEX FORECAST PERIOD AS UPPER LEVEL
RIDGING BUILDS ACROSS THE CENTRAL CONUS AND TROUGHING MIGRATES
SLOWLY OFF THE EAST COAST.  THIS WILL PLACE EASTERN NC UNDER NW FLOW
WITH A SERIES OF SHORTWAVES ROUNDING THE BASE OF THE TROUGH KEEPING
THE WEATHER UNSETTLED THROUGH THE WEEKEND.

A POTENT SHORTWAVE WILL BE EXITING THE VA COAST WITH A TRAILING WEAK
COLD FRONT MOVING THROUGH EARLY WEDNESDAY.  THIS WILL CREATE A BIT
OF SUBSIDENCE AT THE SFC WEDNESDAY. WITH WEAK UPPER LEVEL
SUPPORT...FEEL SHOWER/THUNDERSTORM ACTIVITY WILL BE SCHC AT
BEST...MAINLY ALONG THE SEA BREEZE.  THE FRONT WILL WASH OUT THROUGH
THE DAY WITH PLENTY OF SUNSHINE HEATING TEMPS INTO THE LOWER 90S
INLAND TO MID 80S ALONG THE COAST.  HEAT INDEX VALUES AROUND 100.
ANOTHER SHORTWAVE WILL APPROACH THURSDAY WITH TIMING IN QUESTION.
THIS DIVERGENCE IN GUIDANCE WILL IMPACT THE TIMING OF CLOUD
COVER...PRECIP...AND OVERALL TEMPS.  FOR NOW...HAVE MAJORITY OF THE
SHOWERS/THUNDERSTORMS OCCURRING THURSDAY WITH TEMPS AROUND 90.

MODEL DIVERGENCE SEEMS TO TAKE SHAPE FROM FRIDAY INTO
SATURDAY...ALTHOUGH MODELS ARE TRYING TO COME INTO BETTER AGREEMENT.
THE GFS HAS A BIT MORE SHORTWAVE ACTIVITY MOVING THROUGH THE REGION
AS OPPOSE TO THE EURO. THE EURO MODEL MOVES A POTENT SHORTWAVE
THROUGH FRIDAY MORNING AND WITH A STRONG TRAILING COLD FRONT ON ITS
WAKE. THE 00Z/12Z MODEL GUIDANCE HAS FLIP FLOPPED WITH THE GFS NOW THE
SLOWER SOLUTION WITH FRONT PROGRESSION AND THE EURO FASTER. WILL
PULL THE FRONT THROUGH FRIDAY WITH HIGH PRESSURE BUILDING IN THROUGH
THE WEEKEND.  THIS WILL GIVE SCHC PRECIP THROUGH THE REMAINDER
PORTION OF THE PERIOD. NOT TO MENTION STRONG NE FLOW KEEPING
MAX TEMPS A COUPLE DEGREES BELOW NORMAL...IN THE MID 80S INLAND TO
LOW 80S ALONG THE BEACHES. DRIER CONDITIONS COMING EARLY NEXT
WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 18Z TUES/...
AS OF 2 PM MON...SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE TO
IMPACT EASTERN NORTH CAROLINA INTO THIS EVENING...THOUGH BEST
CHANCES EXPECTED TO OCCUR EAST OF THE TERMINALS. SHORTWAVE ENERGY
PUSHES OFFSHORE OVERNIGHT WITH AN AREA OF LOW PRES PUSHING ALONG A
STALLED BOUNDARY DRAPED ACROSS SOUTHERN VA. MAINLY ISOLATED
SHOWERS OR TSTMS EXPECTED LATE TONIGHT INTO TUES MORNING. COULD
SEE SOME LIGHT FOG LATE TONIGHT BUT WIDESPREAD FOG IS NOT
ANTICIPATED. THE LOW WILL MOVE OFFSHORE TUES WITH A TRAILING COLD
FRONT SAGGING INTO THE REGION WITH ADDITIONAL SHORTWAVE ENERGY
MOVING THROUGH THE FLOW ALOFT PROVIDING ADDITIONAL SUPPORT FOR
CONVECTION.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/
AS OF 300 PM MONDAY...VFR CONDITIONS EXPECTED THROUGH THE PERIOD
APART FROM ANY CONVECTIVE ACTIVITY. A SERIES OF SHORTWAVES WILL
CROSS THE REGION GIVING WAY TO SHOWERS/THUNDERSTORMS THROUGH THE
PERIOD. SOUTHWEST WINDS WILL PREVAIL THROUGH MUCH OF THE PERIOD. A
POTENT BACKDOOR COLD FRONT WILL YIELD NORTHERLY WINDS ACROSS THE
AREA BY FRIDAY LATE AFTERNOON. STRONG NORTHEAST FLOW WILL DEVELOP
ACROSS THE REGION SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA
FROM THE NORTH. ANY FOG FORMATION WILL BE TOUGH TO PIN POINT AT THIS
TIME GIVEN THE COMPLEX TIMING OF SHORTWAVE ACTIVITY.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...
AS OF 315 PM MONDAY...SW WINDS AROUND 5-15 KT EXPECTED THROUGH
TONIGHT WITH HIGH PRES OFFSHORE AND SFC LOW PRES PUSHING ALONG A
STALLED BOUNDARY ACROSS SOUTHERN VA. COULD SEE SLIGHTLY HIGHER
WINDS...AROUND 15-20 KT...SOUTH OF OREGON INLET TONIGHT AS
GRADIENTS TIGHTEN SOME WITH THE LOW MOVING TO NEAR THE VA COAST.
THE LOW WILL MOVE OFFSHORE TUES WITH A TRAILING COLD FRONT MOVING
INTO THE NORTHERN WATERS BRINGING NWLY WINDS AROUND 10 KT WHILE SW
WINDS AROUND 10-20 KT CONTINUE SOUTH OF OREGON INLET. SEAS WILL
CONTINUE AROUND 2-4 FT THROUGH THE PERIOD.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM MONDAY...A SERIES OF SHORTWAVES WILL MOVE THROUGH
DURING THE PERIOD. GIVEN THESE DISTURBANCES MOVING THROUGH THE MEAN
FLOW...CONVECTION IS POSSIBLE THROUGH SATURDAY.  THE DEPARTING SFC
LOW/SHORTWAVE TUESDAY NIGHT/WEDNESDAY MORNING AND THE SUBSEQUENT
PRESSURE GRADIENT SHOULD RELAX THROUGH THURSDAY. THIS WILL ENABLE
WAVES TO DROP TO 2 TO 3 FEET THROUGH MID WEEK. WINDS WILL BE OUT OF THE
NORTH WITH THE TRAILING COLD FRONT MOVING THROUGH TUESDAY NIGHT AND
WASH OUT THROUGH THE DAY WEDNESDAY.  RETURN FLOW WILL DEVELOP
THROUGH THURSDAY NIGHT AS THE NEXT POTENT SHORTWAVE/SFC LOW TRACKS
ACROSS OUR NORTHERN TIER. WINDS SHOULD NOT GET ABOVE 15 KTS THROUGH
THIS TIME. MODELS START TO DIFFER AT THIS POINT. A STRONG FRONT IS
PROGGED TO MOVE THROUGH THURSDAY NIGHT INTO FRIDAY. TIMING A BIT IN
QUESTION. FEEL BY LATER IN THE DAY FRIDAY THE WATERS WILL BE FEELING
THE NE FLOW. THE GRADIENT LOOKS TO BE A BIT TIGHTER THAN
PREVIOUS FORECASTS AND THUS THE SURGE AND INCREASE IN WAVES WILL
NEED TO BE MONITORED AS WE APPROACH THE WEEKEND.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...LEP
AVIATION...LEP/SK
MARINE...LEP/SK
Hazardous weather outlook, Aug 18, 3:12 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 AM EDT MON AUG 18 2014

NCZ029-044>047-079>081-090>095-098-103-104-190800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
312 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING.
AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH GUSTY WINDS IS
POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE
POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:14 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 PM EDT MON AUG 18 2014

NCZ047-182000-
WESTERN DARE-
314 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE COUNTY
THROUGH 400 PM EDT...

AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTER OF DARE COUNTY BOMBING RANGE...OR ABOUT 14 MILES SOUTHWEST OF
MANNS HARBOR...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTER OF DARE COUNTY
BOMBING RANGE......BUFFALO CITY...MANNS HARBOR.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3566 7590 3567 7591 3567 7602 3576 7599
      3582 7600 3585 7599 3594 7578 3588 7574
      3585 7574 3581 7572 3577 7573 3574 7571
      3571 7572
TIME...MOT...LOC 1914Z 246DEG 17KT 3575 7595

8
Special weather statement, Aug 18, 3:36 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
336 PM EDT MON AUG 18 2014

NCZ080-092>095-182015-
BEAUFORT-CARTERET-CRAVEN-JONES-PAMLICO-
336 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CARTERET...
BEAUFORT...CRAVEN AND JONES COUNTIES THROUGH 415 PM EDT...

AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LONG LAKE...OR ABOUT 7 MILES WEST OF HAVELOCK...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEUSE FOREST...
HAVELOCK...CHERRY POINT AIR STATION...MINNESOTT BEACH......CHERRY
BRANCH FERRY TERMINAL...MINNESOTT BEACH FERRY......BACHELOR...
JANEIRO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3500 7713 3524 7673 3507 7659 3496 7680
      3507 7700 3501 7697 3495 7688 3495 7682
      3492 7676 3494 7672 3497 7670 3499 7671
      3500 7669 3500 7662 3498 7659 3501 7653
      3490 7644 3483 7708
TIME...MOT...LOC 1936Z 257DEG 18KT 3493 7700

2
Special weather statement, Aug 18, 3:38 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EDT MON AUG 18 2014

NCZ045-046-080-081-182030-
BEAUFORT-MAINLAND HYDE-TYRRELL-WASHINGTON-
338 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS TYRRELL...WASHINGTON...
MAINLAND HYDE AND BEAUFORT COUNTIES THROUGH 430 PM EDT...

AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PUNGO...OR ABOUT 18 MILES SOUTH OF PLYMOUTH...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LEECHVILLE...
PONZER...PUNGO LAKE...ALLIGATOR LAKE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3564 7620 3553 7662 3567 7675 3584 7636
TIME...MOT...LOC 1938Z 247DEG 16KT 3562 7661

2
Local storm report, Aug 18, 3:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
356 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     MARINE TSTM WIND 10 ESE ENGELHARD        35.42N 75.83W
08/18/2014  M71 MPH          AMZ135             NC   MESONET

            WEATHERFLOW SITE IN THE PAMLICO SOUND REPORTED A 62 KNOT
            MARINE THUNDERSTORM WIND GUST.

&&

DAG
Special weather statement, Aug 18, 4:08 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 PM EDT MON AUG 18 2014

NCZ045-046-182100-
TYRRELL-WASHINGTON-
408 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS TYRRELL AND WASHINGTON
COUNTIES THROUGH 500 PM EDT...

AT 408 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MACKEYS...OR ABOUT 7 MILES NORTHEAST OF PLYMOUTH...MOVING EAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLEASANT GROVE......
ROPER...SCUPPERNONG...CRESWELL...WOODLEY...COLUMBIA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3600 7609 3577 7614 3587 7675 3588 7674
      3595 7669 3594 7667 3595 7654 3599 7639
      3594 7636 3595 7635 3595 7633 3597 7629
      3599 7621 3600 7617
TIME...MOT...LOC 2008Z 275DEG 21KT 3594 7665

2
Special weather statement, Aug 18, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 PM EDT MON AUG 18 2014

NCZ080-092>095-182100-
BEAUFORT-CARTERET-CRAVEN-JONES-PAMLICO-
412 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CARTERET...
BEAUFORT...CRAVEN AND JONES COUNTIES THROUGH 500 PM EDT...

AT 411 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LONG LAKE...OR ABOUT 6 MILES WEST OF HAVELOCK...MOVING NORTHEAST AT
25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHERRY POINT AIR
STATION...CHERRY BRANCH FERRY TERMINAL...ARAPAHOE...JANEIRO...
ORIENTAL...PAMLICO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3493 7720 3506 7700 3501 7697 3495 7688
      3495 7682 3492 7677 3494 7673 3496 7670
      3499 7671 3501 7669 3496 7681 3507 7700
      3525 7670 3508 7658 3501 7668 3500 7662
      3498 7659 3501 7653 3492 7646 3476 7710
TIME...MOT...LOC 2011Z 243DEG 21KT 3494 7697

2

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:56 PM EDTSpecial Weather StatementMHXBeaufort49 min
Aug 18, 1:59 PM EDTSpecial Weather StatementMHXPamlico46 min
Aug 18, 2:13 PM EDTSpecial Weather StatementMHXTyrrell62 min
Aug 18, 2:44 PM EDTSpecial Weather StatementMHXBeaufort, Pamlico46 min
Aug 18, 2:47 PM EDTSpecial Marine WarningMHX43 min
Aug 18, 2:57 PM EDTSpecial Weather StatementMHXCraven33 min
Aug 18, 3:14 PM EDTSpecial Weather StatementMHXDare46 min
Aug 18, 3:20 PM EDTSpecial Marine WarningMHX40 min
Aug 18, 3:26 PM EDTSevere Thunderstorm WarningMHXDare, Hyde49 min
Aug 18, 3:31 PM EDTSpecial Marine WarningMHX44 min
Aug 18, 3:36 PM EDTSpecial Weather StatementMHXPamlico39 min
Aug 18, 3:38 PM EDTSpecial Weather StatementMHXWashington52 min
Aug 18, 3:58 PM EDTSpecial Marine WarningMHX47 min
Aug 18, 4:08 PM EDTSpecial Weather StatementMHXTyrrell, Washington52 min
Aug 18, 4:13 PM EDTSpecial Marine WarningMHX32 min
Aug 18, 4:42 PM EDTSpecial Weather StatementMHXDare63 min
Aug 18, 4:53 PM EDTSpecial Marine WarningMHX37 min
Aug 18, 4:54 PM EDTAreal Flood AdvisoryMHXCraven, Pamlico81 min
Aug 18, 5:33 PM EDTSpecial Marine WarningMHX42 min
Aug 18, 5:44 PM EDTSpecial Weather StatementMHXCarteret61 min
Aug 18, 6:16 PM EDTAreal Flood AdvisoryMHXCarteret, Craven89 min
Aug 18, 6:31 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Pitt59 min
Aug 18, 6:42 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt48 min
Aug 18, 6:43 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt47 min
Aug 18, 7:11 PM EDTSpecial Weather StatementMHXCraven49 min
Aug 18, 7:20 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Lenoir, Pitt40 min
Aug 18, 7:35 PM EDTSpecial Weather StatementMHXBeaufort, Martin55 min
Aug 18, 7:37 PM EDTSpecial Marine WarningMHX38 min
Aug 18, 7:59 PM EDTSpecial Weather StatementMHXCraven, Jones31 min

Nearby

Special Weather Statements in North Carolina, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.